Alert archive / Louisiana / Wind Advisories in 2019

Wind Advisory 2, NWS Lake Charles, LA

January 28, 2019Cameron Parish, Lafayette Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this wind advisory at Jan 28, 2019, 3:07 PM CST for Cameron Parish, Lafayette Parish, Saint Martin Parish, Louisiana. It took effect at Jan 29, 2019, 2:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2019, 3:07 PM CST (21:07 UTC)
In effect from
Jan 29, 2019, 2:00 AM CST
Expired
Jan 29, 2019, 12:00 PM CST
In force
10 hr
Issued by
NWS Lake Charles, LA

Counties Cameron Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 89 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WWUS74 KLCH 282107
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
307 PM CST Mon Jan 28 2019

...WIND ADVISORY IN EFFECT FROM 2 AM TO 9 AM CST TUESDAY...

.A cold front will move through the region tonight with strong
gusty north winds expected behind the boundary. Gusts over 30 mph
may also occur for a few hours behind the boundary.

LAZ041>045-052>055-073-074-TXZ215-216-291500-
/O.NEW.KLCH.WI.Y.0002.190129T0800Z-190129T1500Z/
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Jefferson-Orange-
Including the cities of Lake Charles, Sulphur, Hathaway, 
Jennings, Topsy, Roanoke, Welsh, Lake Arthur, Crowley, Rayne, 
Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, 
St. Martinville, Abbeville, Intracoastal City, Meaux, 
Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, 
Centerville, Franklin, Patterson, Berwick, Bayou Vista, 
Stephensville, Hackberry, Johnson Bayou, Grand Lake, Klondike, 
Cameron, Creole, Grand Chenier, Rutherford Beach, Beaumont, 
Sabine Pass, Sea Rim State Park, Orange, Vidor, and Bridge City
307 PM CST Mon Jan 28 2019

...WIND ADVISORY IN EFFECT FROM 2 AM TO 9 AM CST TUESDAY...

The National Weather Service in Lake Charles has issued a Wind
Advisory, which is in effect from 2 AM to 9 AM CST Tuesday. 

* TIMING...early to mid morning.

* WINDS...around 20 MPH with higher gusts.

* IMPACTS...Travel by high profile vehicle on east to west roads
  and bridges may be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 20 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
167 
WWUS74 KLCH 290940
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
340 AM CST Tue Jan 29 2019

...BLUSTERY NORTH WINDS TO PERSIST THROUGH THE MORNING...

.Strong and gusty north winds behind a departing cold front will
continue during the morning hours. Wind gusts between 30 and 40
mph can be expected. 

LAZ052>054-073-074-TXZ215-291800-
/O.EXT.KLCH.WI.Y.0002.000000T0000Z-190129T1800Z/
Vermilion-Iberia-St. Mary-West Cameron-East Cameron-Jefferson-
Including the cities of Abbeville, Intracoastal City, Meaux, 
Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, 
Centerville, Franklin, Patterson, Berwick, Bayou Vista, 
Hackberry, Johnson Bayou, Grand Lake, Klondike, Cameron, Creole, 
Grand Chenier, Rutherford Beach, Beaumont, Sabine Pass, 
and Sea Rim State Park
340 AM CST Tue Jan 29 2019

...WIND ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* TIMING...this morning.

* WINDS...sustained around 20 to 25 MPH with gusts between 30 and
  40 MPH.

* IMPACTS...Travel by high profile vehicle on east to west roads
  and bridges may be difficult. Loose lawn objects may be blown
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 20 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

LAZ041>045-055-TXZ216-291500-
/O.CON.KLCH.WI.Y.0002.000000T0000Z-190129T1500Z/
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Lower St. Martin-Orange-
Including the cities of Lake Charles, Sulphur, Hathaway, 
Jennings, Topsy, Roanoke, Welsh, Lake Arthur, Crowley, Rayne, 
Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, 
St. Martinville, Stephensville, Orange, Vidor, and Bridge City
340 AM CST Tue Jan 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TIMING...through mid morning.

* WINDS...sustained around 20 MPH with gusts around 30 MPH.

* IMPACTS...Travel by high profile vehicle on east to west roads 
  and bridges may be difficult. Loose lawn objects may be blown
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 20 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
483 
WWUS74 KLCH 291802
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
1202 PM CST Tue Jan 29 2019

...WIND ADVISORY HAS EXPIRED...

.Winds across the region have fallen below 20 MPH.

LAZ052>054-073-074-TXZ215-291915-
/O.EXP.KLCH.WI.Y.0002.000000T0000Z-190129T1800Z/
Vermilion-Iberia-St. Mary-West Cameron-East Cameron-Jefferson-
Including the cities of Abbeville, Intracoastal City, Meaux, 
Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, 
Centerville, Franklin, Patterson, Berwick, Bayou Vista, 
Hackberry, Johnson Bayou, Grand Lake, Klondike, Cameron, Creole, 
Grand Chenier, Rutherford Beach, Beaumont, Sabine Pass, 
and Sea Rim State Park
1202 PM CST Tue Jan 29 2019

...WIND ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this wind advisory went out at Jan 28, 11:21 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 28, 11:21 AM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1121 AM CST Mon Jan 28 2019

.DISCUSSION...
18Z Taf issuance.

&&

.AVIATION...
Very interesting set of TAFs for this forecast cycle. For this
afternoon, VFR expected with SCT/BKN layer ~5000ft. By 00z, ceilings
between 2500-3500 (intermittent MVFR) for this evening, along with
intermittent SHRA ahead of the strong cold front currently over
the ArkLaTex. The frontal passage expected to be quick between
06-08z across the region, with NNW to N winds ~20 kts with gusts
to 30 kts. Also, a steady shield of SHRA will commence along and
behind the front. Temperatures will be falling rapidly as well,
thus the RA changing over to SN between 09-12z TUE for AEX
terminal, then the precip ending thereafter. Further south at
BPT/LCH/LFT/ARA, similar progression of events, except not likely
to be cold enough for the complete changeover to SN, thus leaving
it a cold -SHRA for this cycle. Will have to address this if
guidance later this afternoon comes in colder than the current
thinking.

DML

&&

.PREV DISCUSSION... /issued 943 AM CST Mon Jan 28 2019/

AVIATION...The fog has burned off at most locations across the
region and the skies are generally mostly sunny. Temperatures and
climbing into the 50s and on the way into the 60s. No changes are
needed at the current time.

PREV DISCUSSION... /issued 557 AM CST Mon Jan 28 2019/

DISCUSSION...
28/12Z TAF Issuance.

AVIATION...
Recent satellite images show high clouds beginning to stream over
the area from the west. Despite this, patchy fog has formed acrs
southern portions of the area, resulting in vsbys varying from
MVFR to ocnl LIFR at BPT/LCH/LFT/ARA. Vsbys will continue to
fluctuate through the next few hours, followed by prevailing VFR
from mid-morning through this evening. Expect south-southwest
winds strengthening to 10-15 KT with ocnl gusts to near 20 KT at
BPT/LCH today with BKN stratocu deck developing during the aftn as
a strong cold front approaches from the northwest. Showers will
increase during the evening as cigs lower to MVFR, with frontal
passage occurring between 03-05Z at AEX/BPT/LCH and 06-08Z at
LFT/ARA. Best chc for showers will be along and behind the front,
with winds shifting northwest and bcmg gusty once the front moves
through. While precip is expected to remain liquid at all TAF
sites, there will be a brief window for a mix of snow and rain at
AEX after 09Z as colder air moves into the region. Precip is
expected to be coming to an end toward the end of the TAF period.

24

PREV DISCUSSION... /issued 522 AM CST Mon Jan 28 2019/

SYNOPSIS...
The tail end of an arctic type cold front will invade the forecast
area during the overnight hours. Rain ahead and along the front
will change over for a brief period to a mix of rain and snow, or
all snow behind the front for portions of upper southeast Texas
and central Louisiana, as the atmospheric column quickly cools.
Some accumulation of up to one inch will be possible for Rapides
and Avoyelles Parishes, especially on elevated surfaces, and this
may result in hazardous driving conditions, and thus a Winter
Weather Advisory has been issued for those parishes.

The cold snap should be rather brief, as conditions warm by mid-
week as the cold high pressure system moves off to the east, and
the southern stream becomes more progressive and active, and the
polar trough retreats back north.

Rua

DISCUSSION...
A somewhat tricky forecast as is usually the case for winter
weather type forecasts for this area.

An upper level trough and associated surface cold front is
dropping out of the northern Plains this morning, and will
continue to push east and southeast as northwest flow from the
arctic deepens east of the Rockies.

The tail end of this cold front and arctic airmass will reach the
forecast area shortly after midnight tonight and move quickly
through by daybreak Tuesday. Southerly flow will begin to lift
Gulf moisture across the forecast area and over the front, with
precipitable water values reaching one inch, which is slightly
elevated for this time of year. Expect scattered rain showers to
develop during the evening hours ahead of the front.

With the slope of this front, most of the rain will occur right
along and right behind the front after midnight. This is when it
will get interesting, as atmospheric column will gradually cool,
with parameters coming into play that will change some of the rain
into a mix of rain/snow or all snow for portions of the forecast
area, mainly north of the highway 190 corridor. Forecast soundings
show that best moisture will lift out before the really cold air
arrives, with precipitable water down to about a half inch when
change over occurs. Therefore, expect any snow that does fall to
be on the light side, with the best chance for any accumulation to
be over Rapides and Avoyelles parishes where lift will hang around
enough, and surface wet bulbs will near freezing before
precipitation ends.

Accumulation for Rapides and Avoyelles Parishes will mainly be
between 1/2 and 1 inch, as there will be only a short window
before extremely dry air, with PWAT down to 1/10 of an inch and
mean relative humidity values well below 20 percent, moves in.
These accumulations match up well with the guidance from WPC. With
ground temperatures relatively warm, and wet from the expected
rain, accumulations should mainly be on elevated surfaces.
However, this could cause some slick spots on elevated roadways,
bridges, and overpasses, which may bring about hazardous driving
conditions, and thus the advisory.

Farther south, drier air and lift will move out ending rain before
it realistically has a chance to change over. Solar heating, and
friction from brisk north winds, should melt any accumulated
winter precip and dry roadways by mid-morning on Tuesday.

Next question will be how cold does it get on Tuesday night and
Wednesday morning. The apex of the bitter cold arctic air should
be shunted off to the northeast of the region. Still will have a
rather very dry polar continental air mass with very low dew
points and light winds. However, guidance is in line with
bringing deep upper level moisture from the Pacific across the
region late Tuesday into Tuesday night, with the result being a
thickening cirrus shield, These situations have been the bust of
many hard freeze and freeze forecasts of the past. At this time,
will go close to the ensemble means of both the GFS and ECMWF,
that keeps any hard freeze conditions out of the forecast area,
with just a light freeze for a majority of the forecast area.

High pressure will move off to the east by Wednesday, that will
also coincide with an upper level pattern change, that will see
the polar trough retreat to the north and a more progressive and
active southern stream. Therefore, a significant warming trend,
however a rather active period for rain chances from Thursday
to the end of the week.

Rua

MARINE...
The tail end of an arctic front will move through the coastal
waters during the overnight tonight and very early Tuesday
morning. Strong high pressure and cold air advection behind the
front will make for strong and gusty offshore winds. Frequent
gusts between 40 and 45 knots over gale force are likely, along
with seas building and becoming hazardous. Therefore, a Gale
Warning has been issued for the near shore and outer waters for
late tonight into Tuesday morning, with small craft advisory for
the coastal lakes and bays.

The strong offshore flow will push water out of the coastal lakes
and bays and away from the coast. Therefore, tide levels will run
about 1 to 1 1/2 feet below astronomical predicted levels late
tonight into Tuesday morning. Actual tide readings around low tide
tomorrow morning will be between (-1) and (-2) feet mllw.
Therefore, a low water advisory has been issued for the lakes and
bays.

Winds will begin to decrease on Tuesday afternoon and Tuesday
night as high pressure settles over the region. This will also
allow tide levels to begin to recover. Onshore flow can be
expected by mid week as the high moves off to the east, with this
onshore flow increasing and continuing into the weekend.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  33  43  26  50 /  80   0   0   0
LCH  37  47  30  52 /  80  10   0   0
LFT  36  44  29  51 /  80  10   0   0
BPT  37  49  32  53 /  80   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Winter Weather Advisory from 2 AM to 9 AM CST Tuesday for LAZ028-
     029.

TX...None.
GM...Gale Warning from 1 AM to noon CST Tuesday for GMZ450-452-455-
     470-472-475.

     Low Water Advisory from 1 AM to noon CST Tuesday for GMZ430-432-
     435.

     Small Craft Advisory from 1 AM to noon CST Tuesday for GMZ430-
     432-435.

&&

AVIATION...08
Hazardous weather outlook, Jan 28, 5:40 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
540 AM CST Mon Jan 28 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
291200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
540 AM CST Mon Jan 28 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

A strong cold front will move across tonight. There will be a
brief period of time after midnight and before 6 am for places
mainly north of the highway 190 corridor where the rain will
change over to a mix of rain/snow or all snow. Accumulations of
up to one inch on mainly elevated surfaces will be possible for
Rapides and Avoyelles Parishes, which may allow for hazardous
driving conditions on elevated roadways, bridges, and overpasses.
A Winter Weather Advisory will be in effect for that area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some slick spots may be found on elevated roadways and bridges
early Tuesday morning for mainly Rapides and Avoyelles Parishes.

A light freeze is expected for the majority of the area on Tuesday
night and Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-291200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
540 AM CST Mon Jan 28 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Strong and gust northerly winds will develop tonight behind an
arctic cold front. Frequent wind gusts over gale force and between
40 and 45 knots will occur for both the near shore and outer
waters and a Gale Warning will be in effect. A small craft
advisory and a low water advisory will be in effect for the
coastal lakes and bays, with wind speeds around 20 knots and gusty
and tide level between -1 and -2 feet mllw around low tide times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gale warning for the nearshore and outer waters will continue into
Tuesday morning, as well as the small craft advisory and low
waters advisory for the coastal lakes and bays.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:51 AM CSTGale WarningLCH32 hr
Jan 28, 3:51 AM CSTLow Water AdvisoryLCH32 hr
Jan 28, 4:04 AM CSTWinter Weather AdvisoryLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more23 hr

Nearby

Wind Advisories in Louisiana, 2019Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.